Minnesota, 2025

Hail in Minnesota, August 27, 2025

August 27, 2025 · NWS ARX · 3 events in 2 counties and zones

Throughout the evening hours on August 27th, a lone thunderstorm produced sporadic instances of hail up to quarter sized across portions of southeast Minnesota, primarily in Olmsted and Fillmore counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Throughout the evening hours on August 27th, a lone thunderstorm produced sporadic instances of hail up to quarter sized across portions of southeast Minnesota, primarily in Olmsted and Fillmore counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 5:46 PM CST, 47 minutes earlier. Its key messages:

  • Showers and storms are expected this afternoon and evening primarily across southeast Minnesota, northeast Iowa, southwest Wisconsin (30-60%) and again overnight primarily across Wisconsin (30-50%).
  • Below normal temperatures are expected Thursday night into Friday morning, primarily across north-central Wisconsin.
  • Uncertainty surrounding the possibility of showers and storms this weekend.
Area forecast discussion, Aug 27, 5:46 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
646 PM CDT Wed Aug 27 2025

.KEY MESSAGES...

- Showers and storms are expected this afternoon and evening
  primarily across southeast Minnesota, northeast Iowa,
  southwest Wisconsin (30-60%) and again overnight primarily
  across Wisconsin (30-50%).

- Below normal temperatures are expected Thursday night into
  Friday morning, primarily across north-central Wisconsin.

- Uncertainty surrounding the possibility of showers and storms
  this weekend.

&&

.DISCUSSION...
Issued at 152 PM CDT Wed Aug 27 2025

Showers and Storms this Afternoon and Overnight

Across portions of southeast Minnesota, northeast Iowa, and
into southwest Wisconsin, showers are expected to redevelop this
afternoon into the overnight hours on the nose of 850hPa
moisture transport and warm air advection coincident with
forcing associated with a 500hPa shortwave trough pivoting
through the Great Lakes region (30-60%). Some rumbles of thunder
are possible with these showers during the afternoon hours
given MLCAPE values increasing to 500-1000 J/kg associated with
the moistening low levels, primarily over southeast Minnesota
where the greatest instability should develop. Given weak
effective shear of 25kts, not expecting organized storm
development with lighting and heavy rain the primary threats.

As the 500hPa shortwave trough pivots through the Upper Great
Lakes region this evening into Thursday, a surface cold front
will sink southward through Wisconsin, which will be the focus
of additional shower and storm development overnight. Forcing
associated with these features via 900-800hPa frontogenesis and
QG ascent are strongest across northern and eastern Wisconsin.
This suggests the highest probabilities for precipitation will
reside largely to the north and east of our area. However,
portions of north-central to central Wisconsin still have a
30-50% probability of precipitation as the front moves
southward. Elevated instability should remain present overnight
ahead of the front with MUCAPE values of 500-1000 J/kg noted in
model soundings, which would promote some thunder and lightning.
The strongest shear lies behind the front, so again not
expecting any sort of organized convection.

The front stalls across southern Wisconsin into northeast Iowa
by Thursday afternoon. Weak convergence along this boundary
appears to be the catalyst of additional shower development
Thursday afternoon (10-15%), but where showers develop will be
largely dependent on where the frontal boundary stalls.

Below Normal Temperatures Thursday Night into Friday Morning

Cold air advection behind the surface cold front moving
southward tonight will bring unseasonably cool low temperatures
back to the region Thursday night into Friday morning,
specifically across Wisconsin. 70-80% of the members in the
27.00z EFI depict low temperatures below the model climatology
indicative of these abnormal temperatures although the lack of a
shift-of-tails suggests low temperatures are unlikely to be
records. There is some uncertainty in how cold temperatures will
get Thursday night dependent on how clear the skies are, but
given the dry air behind the front, expecting skies to be mostly
clear. As such, temperatures towards the 25th percentile of the
model guidance seem reasonable. This results in low
temperatures in the low 40s towards north- central Wisconsin and
the low 50s towards northeast Iowa, generally 5-10 degrees
below normal for those in Wisconsin.

Shower and Storm Potential This Weekend

Quite a bit of uncertainty regarding the evolution of the
synoptic pattern and thus the surface conditions this weekend.
500hPa longwave ridging across the western United States slowly
builds eastward Friday as a shortwave trough promotes low-level
cyclogenesis over the Northern Plains. Where this cyclogenesis
occurs though remains in question and will lead to the ultimate
impacts we see across our area. The 27.00z GEFS suggests a much
more eastward solution with lower heights developing over
eastern South Dakota whereas the 27.00z EPS/GEPS develop the
lower heights over western South Dakota. With the more eastward
solution, probabilities of showers/storms across southeast
Minnesota and northeast Iowa (currently 15-20%) will increase
whereas the further westward solution will keep the higher
probabilities across central and western Minnesota.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 639 PM CDT Wed Aug 27 2025

A band of scattered MVFR showers and storms over SE Minnesota
and NE Iowa slowly shifts ESE and weakens prior to 06Z while a
secondary band of MVFR showers grazes areas north of an EAU to
ISW line during the same period. IFR to LIFR fog develops north
of an AEL to PVB line after 08Z and lingers through the mid
morning before lifting/scattering prior to 15Z. Light SSW winds
tonight veer to the NE for the day on Thursday at 5-10 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Falkinham
AVIATION...Skow
Hazardous weather outlook, Aug 27, 2:42 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
342 AM CDT Wed Aug 27 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
342 AM CDT Wed Aug 27 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Aug 27, 6:29 PM CST, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 PM CDT Wed Aug 27 2025

MNZ087-094-095-280100-
Olmsted MN-Fillmore MN-Mower MN-
729 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLMSTED...
NORTHEASTERN MOWER AND NORTHWESTERN FILLMORE COUNTIES THROUGH 800 PM
CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Stewartville, or 10 miles southwest of Rochester,
moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Rochester and Stewartville around 735 PM CDT.

Other locations impacted by this storm include Highway 30 And County
15, Pleasant Grove, Predmore, County Roads 3 And 108, High Forest,
Rock Dell, Rochester Airport, and Simpson.

This includes Interstate 90 in Minnesota between mile markers 202 and
217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9268 4399 9268 4394 9232 4377 9238
      4382 9269 4385 9269
TIME...MOT...LOC 0027Z 286DEG 22KT 4390 9262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Skow

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Olmsted

When
August 27, 6:33 PM CST
Where
Olmsted County, 2.11 mi WSW of (Rst)rochester Muni
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.910, -92.540

Broadcaster media reported quarter sized hail 5 miles north-northwest of Stewartville.

Hail, Fillmore

When
August 27, 7:09 PM CST
Where
Fillmore County, 0.69 mi S of Chatfield
Measured
1 in hail
Reported by
Public
Coordinates
43.840, -92.180

The public reported quarter sized hail in Chatfield. The report was relayed via social media.

Hail, Fillmore

When
August 27, 7:10 PM CST
Where
Fillmore County, 1.7 mi SE of Chatfield
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -92.160

The public reported quarter sized hail 1 mile east-southeast of Chatfield. The report was relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289340, 1289341, 1289342.